Search Results

You are looking at 1 - 1 of 1 items for

  • Author: Macarena Contreras Angulo x
Clear All Modify Search
Macarena Contreras Angulo Department of Endocrinology and Nutrition, Puerta de Hierro University Hospital, Majadahonda, Madrid, Spain

Search for other papers by Macarena Contreras Angulo in
Google Scholar
PubMed
Close
,
Belén García Izquierdo Department of Endocrinology and Nutrition, Puerta de Hierro University Hospital, Majadahonda, Madrid, Spain

Search for other papers by Belén García Izquierdo in
Google Scholar
PubMed
Close
,
Laura Armengod Grao Department of Endocrinology and Nutrition, Puerta de Hierro University Hospital, Majadahonda, Madrid, Spain

Search for other papers by Laura Armengod Grao in
Google Scholar
PubMed
Close
, and
Nuria Palacios García Department of Endocrinology and Nutrition, Puerta de Hierro University Hospital, Majadahonda, Madrid, Spain

Search for other papers by Nuria Palacios García in
Google Scholar
PubMed
Close

Summary

Systemic thrombotic microangiopathy (TMA) is a serious condition whose early treatment is essential to reduce morbidity and mortality. TMA with only renal involvement has been associated with tyrosine kinase inhibitors, including lenvatinib, a drug used for certain advanced neoplasms. To date, TMA with systemic involvement associated with this drug has not been described. We present the case of a patient with progressive metastatic thyroid cancer who developed this complication after starting treatment with lenvatinib. We describe the signs and symptoms that led to the diagnosis and the treatment required for her recovery.

Learning points

  • Thrombotic microangiopathy (TMA) is a group of disorders characterized by thrombosis in capillaries and arterioles due to an endothelial injury. Both, localized and systemic forms have been described.

  • TMA with systemic involvement is characterized by hemolytic anemia, low platelets, and organ damage.

  • Vascular endothelial growth factor signaling inhibitors have been associated with TMA, either restricted to the kidney or with systemic involvement.

  • Lenvatinib has been rarely associated with TMA. Although only forms with isolated or predominantly renal involvement had been described so far, a predominantly systemic form can occur.

  • Lenvatinib-induced systemic TMA must be distinguished from primary forms by measuring ADAMTS-13. Treatment includes discontinuation of the drug and supportive measures.

  • When anemia and thrombocytopenia coexist in a patient receiving treatment with lenvatinib, a peripheral blood smear to exclude TMA is recommended

Open access